Minnesota, 2015

High Wind in Minnesota, November 18 to 19, 2015

November 18 to 19, 2015 · NWS ABR · 2 events in 2 counties and zones

A strong clipper low pressure area tracking across northern North Dakota merged with a northeasterly moving surface low pressure area from the Plains. This brought high winds to west central Minnesota late on the 18th into the early morning of the 19th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A strong clipper low pressure area tracking across northern North Dakota merged with a northeasterly moving surface low pressure area from the Plains. This brought high winds to west central Minnesota late on the 18th into the early morning of the 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Nov 18, 9:32 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Nov 18, 9:32 PM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
932 PM CST WED NOV 18 2015

.UPDATE...
ISSUED AT 929 PM CST WED NOV 18 2015

WIND SPEEDS HAVE FALLEN TO BELOW HIGH WIND WARNING CRITERIA OVER
THE WESTERN AND CENTRAL PARTS OF THE CWA...SO HAVE DOWNGRADED THE
WARNING TO A WIND ADVISORY. LIGHT AREA OF PRECIPITATION HAS ALMOST
EXITED THE CWA AS WELL...SO REMOVED POPS ACROSS THE EAST.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 333 PM CST WED NOV 18 2015

WIND AND THEN SNOW ARE THE MAIN ISSUES IN SHORT RANGE.  FOR TNT
SYSTEM HEADED NORTHEAST THROUGH MN IS EXPECTED TO LINK UP WITH
SYSTEM CROSSING THE NORTHERN PLAINS.  RESULTANT STRONG LOW PRESSURE
WILL CONTINUE TO PROVIDE THE REGION WITH STRONG WINDS THROUGH TNT
AND INTO THURSDAY.  AFTER DAYTIME HEATING CEASES AND PRESSURE BUBBLE
RELAXES A BIT...WINDS MAY FALL BELOW HIGH WIND WARNING CRITERIA BUT
AM NOT GONNA SPLIT HAIRS AND LET THE WARNING RIDE THROUGH TNT.
THURSDAY WILL ONCE AGAIN BRING PLENTY OF WIND...WITH HIGH END
ADVISORY TO LOW END HIGH WIND CRITERIA EXPECTED.  HEADLINES ARE FINE
FOR NOW AND CAN BE ADJUSTED MORE AS WE GET INTO THURSDAY.  A FEW
RAIN/SNOW SHOWERS ARE POSSIBLE IN THE EAST THIS EVENING BUT THEN IT
SHOULD BE DRY AFTER THAT.  ANOTHER FAST MOVING CLIPPER WILL TRACK
MAINLY ACROSS SOUTHERN SOUTH DAKOTA AND NORTHERN NEBRASKA ON FRIDAY.
A QUICK INCH OF SNOW LOOKS POSSIBLE VCNTY I90 AND SOUTH.  AT LEAST
WINDS WILL BE QUITE MANAGEABLE SO NOT EXPECTING ANY BLSN ISSUES.
AFTER SYSTEM PASSES BY LATE FRIDAY...THE REST OF THE SHORT RANGE
LOOKS PRETTY MUCH DRY.  TEMPERATURES OVERALL SHOULD BE NEAR TO
SLIGHTLY BELOW NORMAL DURING THE PERIOD.

.LONG TERM...(SATURDAY THROUGH WEDNESDAY)
ISSUED AT 333 PM CST WED NOV 18 2015

THE MODELS ALL SHOW THE UPPER LEVEL FLOW ACROSS THE REGION MAKING A
TRANSITION FROM NORTH TO SOUTHWEST BY THE END OF THE PERIOD. THE
PERIOD BEGINS WITH THE UPPER LEVEL FLOW STRAIGHT OUT OF THE NORTH ON
SATURDAY. THIS WILL BRING A COLD DAY FOR SATURDAY AS SURFACE HIGH
PRESSURE SLIDES ACROSS THE REGION. THE MODELS THEN SHOW A LARGE
UPPER LEVEL AREA OF LOW PRESSURE DEVELOPING FROM MONDAY THROUGH
WEDNESDAY ACROSS THE WESTERN US. THIS MAY BRING US SOME
PRECIPITATION TOWARDS WEDNESDAY. OTHERWISE...AFTER A COLD DAY
SATURDAY IN THE UPPER 20S TO THE LOWER 30S...TEMPERATURES WILL WARM
INTO THE 40S BY MONDAY AS PACIFIC AIR IS DRAWN IN FROM THE WEST WITH
A SLIGHT COOL DOWN BY WEDNESDAY. OVERALL...THE LONG TERM LOOKS TO BE
DRY UNTIL LATE IN THE PERIOD.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 523 PM CST WED NOV 18 2015

STRONG WEST TO NORTHWEST WINDS WILL CONTINUE ACROSS THE AREA
TONIGHT AND INTO THE DAY THURSDAY. SUSTAINED WINDS OF 25 TO 40
KNOTS ARE EXPECTED...WITH POSSIBLE GUSTS IN EXCESS OF 50 KNOTS
ACROSS THE WESTERN AND CENTRAL PORTIONS OF THE CWA. VFR CIGS AND
VSBYS WILL PREVAIL THROUGH THE TAF PERIOD.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY UNTIL 6 PM CST /5 PM MST/ THURSDAY FOR SDZ003>011-
     015>023-033>037-045-048-051.

MN...WIND ADVISORY UNTIL 6 PM CST THURSDAY FOR MNZ039-046.

&&

UPDATE...PARKIN
SHORT TERM...TDK
LONG TERM...MOHR
AVIATION...PARKIN
Hazardous weather outlook, Nov 18, 4:33 AM CST, 18 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
433 AM CST WED NOV 18 2015

MNZ039-046-SDZ007-008-011-019>023-191045-
TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-
433 AM CST WED NOV 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

GUSTY WINDS WILL DEVELOP LATE THIS AFTERNOON AND EVENING.
NORTHWEST WINDS OF 20 TO 30MPH WITH GUSTS TO 45MPH ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

GUSTY NORTHWEST WINDS WILL CONTINUE THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SDZ003>006-009-010-015>018-033>037-045-048-051-191045-
CORSON-CAMPBELL-MCPHERSON-BROWN-WALWORTH-EDMUNDS-DEWEY-POTTER-
FAULK-SPINK-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
433 AM CST WED NOV 18 2015 /333 AM MST WED NOV 18 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

GUSTY WINDS WILL DEVELOP LATE THIS AFTERNOON AND EVENING.
NORTHWEST WINDS OF 25 TO 40MPH WITH GUSTS IN EXCESS OF 50 TO 60MPH
ARE POSSIBLE.

DESPITE TEMPERATURES IN THE 40S FALLING INTO THE UPPER 30S THIS
AFTERNOON...STRONG WINDS WILL PUSH THE FIRE DANGER INTO THE VERY
HIGH TO EXTREME CATEGORY. OUTDOOR BURNING IS HIGHLY DISCOURAGED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

GUSTY NORTHWEST WINDS WILL CONTINUE THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CONNELLY

In the hours before

Local storm report, Nov 18, 5:34 PM CST, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
534 PM CST WED NOV 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     NON-TSTM WND DMG SELBY                   45.50N 100.03W
11/18/2015                   WALWORTH           SD   LAW ENFORCEMENT

            10 FOOT SECTION OF THE WALWORTH COUNTY CONSERVATION
            BUILDING WAS PEELED BACK FROM THE GROUND TO THE ROOF.

&&

EVENT NUMBER ABR1500861

KG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Big Stone

When
November 18, 10:45 PM CST to November 19, 1:00 AM CST
Where
Big Stone forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
45.426, -96.411 (the zone’s center; the record gives no point)

High Wind, Traverse

When
November 18, 10:45 PM CST to November 19, 1:00 AM CST
Where
Traverse forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.772, -96.472 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, November 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 608563, 608564.